Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Denver/Boulder, CO

June 2, 2001Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 2, 2001, 11:12 PM MDT for Washington County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 2, 2001, 11:12 PM MDT (05:12 UTC)
Expired
Jun 2, 2001, 11:45 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 128 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3420 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS55 KBOU 030513
SVRDEN
COC121-030545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1112 PM MDT SAT JUN 2 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITIES OF AKRON AND OTIS

* UNTIL 1145 PM MDT

* AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF PLATNER...OR ABOUT 8 MILES
  EAST OF AKRON...MOVING EAST AT 20 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4037 10338 3999 10339 3998 10281 4036 10279

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:50 PM MDT, 8 hours 22 minutes earlier.

Area forecast discussion, Jun 2, 2:50 PM MDT, 8 hours 22 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
250 PM MDT SAT JUN 2 2001

SHORT TERM DISCUSSION:  TEMPS HAVE BEEN SLOW TO CLIMB ON THE PLAINS
THIS AFTERNOON...EXCEPT UP AGAINST FOOTHILLS AND ON THE MONUMENT
RIDGE WHERE MERCURY AS OF 20Z WAS IN LOWER/MID 80S.  SFC DEWPTS HAVE
ALSO BEEN SLOW TO RISE ON THE PLAINS WITH HIGHEST DEWPTS (50-56F
RANGE) IN A BAND FROM LINCOLN COUNTY N THRU WASHINGTON AND L0GAN
CTYS.  DEWPTS WERE INCHING UP ALG FTHLS ERLIER THIS AFTN...HWVR IN
THE PAST HR OR SO DRIER AIR ALOFT HAS BEGUN MIXING DOWN OFF FTHLS
WITH DWPTS NOW ONLY IN THE UPR 30S AND 40S ACRS MOST OF THE URBAN
CORRIDOR.  CLOUDS ROLLING OFF FTHLS NOT LIKELY TO PRODUCE MUCH MORE
THAN A FEW LGT SHWRS AND GUSTY MICROBURST WINDS IN AND NR THE FTHLS
THRU ERLY THIS EVE BASED ON LATEST ACARS SOUNDINGS.  WHEREAS IN
AREAS EAST OF A GREELEY TO LIMON LINE TEMP...WIND AND MOISTURE
PROFILE LOOKING MORE FAVORABLE FOR STORM DVLPMNT INTHE NEXT COUPLE
OF HRS.  EVEN AFTER ADJUSTING SFC DEWPTS DOWNWARD TO ACCOUNT FOR
ETAS WET BIAS...PROGD SFC BASED CAPES AS OF 00Z/SUN STILL IN THE
1300-2200 JOULES/KG RANGE ALONG THIS GREELEY TO LIMON LINE/THETA-E
AXIS.  RIGHT NOW THIS REGION STILL LOOKS CAPED...BUT WITH A COUPLE
HRS MORE HEATING OR WITH OUTFLOW FM SHWRS DRIFTING OFF FTHLS...
SHOULD SEE ISOLD/SCT T-STORMS FIRING ALG THE THETA-E AXIS. LATEST
SPC SVR WX OUTLOOK HAS ALL OF NERN CO UNDER SLIGHT RISK DURING 1ST
PERIOD...AND CURRENT FCST HAS ISOLD SVR PSBLE THIS EVE IN ZNS 46..47
AND 49.  THIS LOOKS GOOD...BUT WILL ADD ZNS 43..44 AND 45 TO THIS
LIST.  DAMAGING DOWNBURST WINDS APRS TO BE MAIN SVR WX THREAT AT
THIS TIME.  AFTER SUNSET...SHOULD SEE AN END TO MOST STORMS.

SUNDAY...STG PAC WX SYSTEM PASSING OVR/THRU UT..ID AND WRN WY ATTM
WILL ELEVATE POTENTIAL FOR SVR STORMS ON NERN PLAINS DURING THE AFTN
AND EVE.  UPR LOW TRACKS E ACRS WY WITH LOBE OF 700-300 DIV-Q
SWINGING ACRS NERN CO DURING AFTN HRS.  MODELS SHOW DEEP SFC LOW
FORMING IN N-CNTRL CO BY 15Z/SUN AHEAD OF SFC COLD FRONT PUSHING
THRU SERN WY.  BY MIDDAY FRONT PUSHES SWWRD INTO NERN CO WITH BNDRY
LYR THETA-E AND WIND GRIDS SHOWING FRONTAL BNDRY/WIND CONVERGENCE
ZONE SOMEWHERE BTWN DEN AND GREELEY.  W OF FRONT AFTN SFC DEWPTS IN
THE 40S/LWR 50S WHILE E OF FNT ETA AND AVN SHOWS SFC DEWPTS IN THE
50S/LWR 60S AND CAPES IN THE 1700 TO 2600 J/KG RANGE. SOME OF THIS
MOISTURE MAY BE SLUNG UP AGAINST NRN FRONT RANGE FTHLS SHOULD DEN
CYCLONE BECOME AS STG AS MESOETA PORTRAYS.  IF THIS SHOULD OCCUR
COULD SEE STG T-STORMS INTO THE NRN URBAN CORRIDOR AS WELL.  LATEST
SPC DAY 2 OUTLOOK HAS SLIGHT RISK ACRS ALL OF NERN CO...AND A
MODERATE RISK OVR NERN CORNER ALG SFC-700 THETA-E AXIS.  WND SHEAR
PROFILE ON ETA/AVN SOUNDINGS LOOKING MOST FAVORABLE FOR SUPER CELL
STORM DVLPMNT A FEW HRS ON EITHER SIDE OF 00Z/MON AND EAST OF A FORT
COLLINS TO LIMON LINE.  0-3KM HELICITIES IN THE 180-270 M2/S2 RANGE
ALONG AND EAST OF THIS LINE.  LOOKS LIKE LARGE DAMAGING HAIL AND
ISOLD TORNADOES WILL BE MAIN THREAT.  W OF FORT COLLINS TO LIMON
LINE...SEE T-STORMS ROLLING OFF HIR TRRN AND OVR URBAN CORRIDOR LATE
MRNG/ERLY AFTN WITH MOD/STG MID-LVL QG FORCING MOVING OVRHEAD.  DO
NOT SEE STORMS IN THIS AREA GOING SVR...BUT STG DOWNBURST WINDS AND
SMALL HAIL A POSSIBILITY.  HEADS UP SKYWARN STORM SPOTTERS.  SUNDAY
NIGHT...UPR TROF MOVS EAST WITH SKIES CLRG FM W TO E OVRNGT...EXCEPT
ON FAR NERN PLAINS WHERE WK UPSLOPE FLOW WILL KP AREA UNDER LOW
OVRCAST THRU MON MRNG.  COULD ALSO SEE SOME FOG AND DRIZZLE IN THIS
AREA.  OTHERWISE...A MUCH COOLER...BREEZY AND DRY DAY MONDAY WITH
STG W/NWLY FLOW ALOFT.

LONG TERM DISCUSSION:  NOT MUCH TO CHANGE IN THE REST OF THE FCST
PACKAGE.  MODELS STILL FAIRLY SIMILAR...WITH STEADY WARMUP THROUGH
THE WEEK AS HOT UPR RIDGE MOVES OVR THE REGION BY MID-WEEK.  HWVR
MEDIUM RNG MODELS SHOW BITS OF ENERGY AND MID-LVL MOISTURE ROUNDING
TOP OF RIDGE AND OVR MTNS DURING PD...SO WE KP A SLGT CHC OF AFTN
T-STORMS IN THE MTNS THRU THE EXTENDED PD.  E OF MTNS DRY AND
UNSEASONABLY WARM WED-SAT WITH MERCURY HOOVERING AROUND 90 LATE IN
THE PD.  BAKER

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:55 PM MDTSevere Thunderstorm WarningBOULogan, Washington50 min
Jun 3, 12:45 AM MDTSevere Thunderstorm WarningBOULogan, Washington30 min
Jun 3, 4:07 PM MDTSevere Thunderstorm WarningBOUElbert53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.